Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 81, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 22, 2001, 1:42 PM CDT for Pratt County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 22, 2001, 1:42 PM CDT (18:42 UTC)
- Expired
- Apr 22, 2001, 2:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pratt County, KS
The radar
The Vance AFB radar (KVNX), 110 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 12:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 310 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 221843 SVRDDC KSC151-221915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 142 PM CDT SUN APR 22 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PRATT COUNTY IN KANSAS * UNTIL 215 PM CDT * AT 142 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF SAWYER...OR ABOUT 6 MILES NORTHEAST OF LAKE CITY...MOVING NORTHEAST AT 70 MPH. * SOME LOCATIONS AFFECTED CAIRO AT 200 PM CDT PRESTON AT 205 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS DAMAGING WIND GREATER THAN 60 MILES AN HOUR VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. LAT...LON 3750 9885 3748 9856 3781 9844 3782 9878 JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:37 AM CDT, 11 hours 5 minutes earlier.
Area forecast discussion, Apr 22, 2:37 AM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT SUN APR 22 2001
FORECAST CHALLENGES TODAY ARE WINDS AND HOW WARM WE CAN GET AFTER
LINE OF STORMS GOES THROUGH.
STRONG UPPER LOW STARTING TO TAKE NORTHEAST TURN AND MODELS IN
FAIRLY GOOD AGREEMENT ON PROGRESSION. LOW LEVEL MOISTURE HAS
RETURNED ACROSS ALL AREA AND WE ARE PRIMED AND READY TO GO WITH
ANOTHER ROUND OF SEVERE THUNDERSTORMS. VERY STRONG SHEAR AND
UPPER FORCING SHOULD GIVE A SQUALL LINE THAT MAY FORM A FEW BOW
ECHOES. MAIN SEVERE THREAT WILL BE HIGH WINDS. CURRENT THINKING
BASED ON FRONT EDGE OF PVA WOULD GIVE LINE OF STORMS FIRST IN
FAR WEST FROM ELKHART TO SYRACUSE BY 5 AM, THEN MEADE TO DDC AND
NORTH AROUND 10 AM. FINALLY EXITING MED LODGE TO SAINT JOHN BY
1 OR 2 PM. AFTER SQUALL LINE GOES THRU SHOULD HAVE GOOD AREA OF
SUNSHINE WITH DRY SLOT. TEMPS IN WARM SECTOR SHOULD MAKE 70S. WILL
ADJUST CURRENT HIGHS UP TO AROUND 70 TO 75 ALL AREAS. ALSO VERY
STRONG WINDS SHOULD BE BOTH AHEAD AND BEHIND SQUALL LINE. SOME
PLACES MAY APPROACH HIGH WIND WARNING CRITERIA BEHIND LINE OF
STORMS. FOR NOW WILL JUST GO WITH A WIND ADVISORY ALL CWA. AS FOR
POPS EVERYBODY SHOULD GET SOME PRECIP SO NEAR 100 POP.
TONIGHT STRONG COLD FRONT WILL GO THROUGH ALL AREAS WITH WINDS
STILL FAIRLY STRONG. MAY NEED A WIND ADVISORY FOR TONIGHT. WILL ALSO
LEAVE SMALL POPS GOING FOR ANY WRAP AROUND PRECIP AND CONVERGENCE
ALONG COLD FRONT. WILL KEEP HIGHEST POPS IN NORTH CLOSER TO UPPER
LOW AND WRAP AROUND. LOWS LOOK TO BE IN MID 30S TO MID 40S WITH
GOOD MIXING.
ON MONDAY COULD STILL BE WINDY IN EAST CWA IN THE MORNING. SKIES
SHOULD BE PARTLY CLOUDY WITH TEMPS FROM 60 TO 65. GUID AND PREVIOUS
FORECAST LOOK ON TRACK.
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 072/037 062/035 073 +30
GCK 072/036 064/034 074 +30
EHA 072/034 066/035 076 520
LBL 073/036 065/035 075 +20
HYS 072/036 060/033 071 +41
P28 075/045 063/038 074 +20
.DDC...WIND ADVISORY ALL CWA.
KSZ030-031-043>046-061>066-074>081-084>090
KRUSE/MCCAMMONIn the hours before
Local storm report, Apr 22, 8:19 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE DODGE CITY, KS
819 AM CDT SUN APR 22 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 2NW HANSTON KS 1.75 INCH HAIL
04/21/01 HODGEMAN
0715 PM RUSH CENTER KS .75 INCH HAIL
04/21/01 RUSH
0722 PM 4W BURDET KS 1.00 INCH HAIL
04/21/01 HODGEMAN
0722 PM BURDETT KS 1.00 INCH HAIL
04/21/01 PAWNEE
0745 PM 1E RUSH CENTER KS 1.00 INCH HAIL
04/21/01 RUSH
0803 PM BISON KS 1.75 INCH HAIL
04/21/01 RUSH
0807 PM 3SE RUSH CENTER KS TORNADO
04/21/01 RUSH DAMAGE UNKNOWN
0809 PM 5SE RUSH CENTER KS TORNADO
04/21/01 RUSH
0833 PM 1.5E TIMKEN KS TORNADO
04/21/01 RUSH DAMAAGE UNKNOWN
0840 PM RUSH CENTER KS 1.00 INCH HAIL
04/21/01 RUSH
0848 PM 5W BURDET KS 2.50 INCH HAIL
04/21/01 HODGEMAN
0910 PM 5E SUBLETTE KS .75 INCH HAIL
04/21/01 HASKELL
0927 PM COPELAND KS .88 INCH HAIL
04/21/01 GRAY
0938 PM ANTONIO KS 1.00 INCH HAIL
04/21/01 ELLIS
1047 PM 1.5E LIBERAL KS .88 INCH HAIL
04/21/01 SEWARD
1100 PM 8N LIBERAL KS .88 INCH HAIL
04/21/01 SEWARD
LN/JLSpecial weather statement, Apr 22, 10:09 AM CDT, 3 hours 33 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-221700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1009 AM CDT SUN APR 22 2001 ...PART OF SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH 167 IS NO LONGER IN FOR THE COUNTIES OF HAMILTON, STANTON, MORTON, KEARNY, GRANT AND STEVENS. THE WATCH CONTINUES UNTIL NOON CDT ALONG AND EAST OF LINE INCLUDING SCOTT CITY, GARDEN CITY, SUBLETTE AND LIBERAL. BURKE
Special weather statement, Apr 22, 10:13 AM CDT, 3 hours 29 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-221700- SPECIAL WEATHER STATEMENT...CORRECTION FOR TYPO NATIONAL WEATHER SERVICE DODGE CITY KS 1013 AM CDT SUN APR 22 2001 ...PART OF SEVERE THUNDERSTORM WATCH NUMBER 167 HAS BEEN CANCELLED... SEVERE THUNDERSTORM WATCH 167 IS NO LONGER IN EFFECT FOR THE COUNTIES OF HAMILTON, STANTON, MORTON, KEARNY, GRANT AND STEVENS. THE WATCH CONTINUES UNTIL NOON CDT ALONG AND EAST OF LINE INCLUDING SCOTT CITY, GARDEN CITY, SUBLETTE AND LIBERAL. BURKE
Special weather statement, Apr 22, 1:17 PM CDT, 25 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
117 PM CDT SUN APR 22 2001
STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND INTO THE
OVERNIGHT HOURS.
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO SOUTHWEST KANSAS
LATE THIS AFTERNOON. COLD TEMPERATURES ALOFT ACCOMPANYING THIS SYSTEM
WILL PRODUCE VERY UNSTABLE AIR ALOFT. WITH SOME MOISTURE READY IN
PLACE ACROSS THE ENTIRE REGION...WIDELY SCATTERED THUNDERSTORMS WILL
BE POSSIBLE AGAIN TOWARDS SUNSET. THE GREATEST CHANCE THUNDERSTORMS
TO REDEVELOP LATE TODAY WILL BE ALONG AND NORTHWEST OF A LINE FROM
LACROSSE TO HUGOTON. THE MAIN THREAT FROM ANY STORM THAT DEVELOPS
WILL BE HAIL AND GUSTY WINDS.
THE FOLLOWING IS A SCHEDULE OF THE LAST STORM IDENTIFICATION AND
SPOTTER TRAINING SESSION OF THIS SEASON.
MORTON COUNTY...7 PM THURSDAY 4/26...IN ELKHART AT THE EMS BUILDING,
722 S. STEVENS ST.
ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/
RBSpecial weather statement, Apr 22, 1:22 PM CDT, 20 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-222000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 122 PM CDT SUN APR 22 2001 ...PART OF TORNADO WATCH NUMBER 169 HAS BEEN CANCELLED... TORNADO WATCH NUMBER 169 IS NO LONGER IN EFFECT FOR THE COUNTIES OF TREGO, NESS, HODGEMAN, FORD, CLARK, HAYS, RUSH, PAWNEE, EDWARDS, KIOWA AND COMANCHE. ADDITIONAL STORMS WILL BE POSSIBLE LATER TONIGHT, SO YOU SHOULD ALWAYS NSTAY ABREAST OF THE WEATHER SITUATION AND TAKE APPROPRIATE ACTION IF SEVERE WEATHER DEVELOPS. THE WATCH CONTINUES UNTIL 5 PM CDT FOR STAFFORD, PRATT AND BARBER COUNTIES. BURKE
Special weather statement, Apr 22, 1:36 PM CDT, 6 minutes before
KSZ030-031-043>046-061-063>065-074>078-080-084>089-222000- SPECIAL WEATHER STATEMENT...CORRECTED HAYS TO ELLIS NATIONAL WEATHER SERVICE DODGE CITY KS 136 PM CDT SUN APR 22 2001 ...PART OF TORNADO WATCH NUMBER 169 HAS BEEN CANCELLED... TORNADO WATCH NUMBER 169 IS NO LONGER IN EFFECT FOR THE COUNTIES OF TREGO, NESS, HODGEMAN, FORD, CLARK, ELLIS, RUSH, PAWNEE, EDWARDS, KIOWA AND COMANCHE. ADDITIONAL STORMS WILL BE POSSIBLE LATER TONIGHT, SO YOU SHOULD ALWAYS STAY ABREAST OF THE WEATHER SITUATION AND TAKE APPROPRIATE ACTION IF SEVERE WEATHER DEVELOPS. THE WATCH CONTINUES UNTIL 5 PM CDT FOR STAFFORD, PRATT AND BARBER COUNTIES. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 53 min |
| Apr 21, 7:32 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee | 43 min |
| Apr 21, 7:35 PM CDT | Tornado Warning | DDC | Pawnee | 40 min |
| Apr 21, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 62 min |
| Apr 21, 8:00 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Apr 21, 8:15 PM CDT | Tornado Warning | DDC | Rush | 30 min |
| Apr 21, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 35 min |
| Apr 21, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 42 min |
| Apr 21, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Apr 21, 9:11 PM CDT | Tornado Warning | DDC | Ellis, Rush | 49 min |
| Apr 21, 9:23 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 52 min |
| Apr 21, 9:45 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 45 min |
| Apr 21, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 45 min |
| Apr 21, 10:45 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 45 min |
| Apr 21, 11:05 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 40 min |
| Apr 22, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 38 min |
| Apr 22, 7:08 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 52 min |
| Apr 22, 7:09 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 21 min |
| Apr 22, 7:26 AM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 34 min |
| Apr 22, 7:32 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 43 min |
| Apr 22, 8:19 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| Apr 22, 9:23 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Kearny | 52 min |
| Apr 22, 9:46 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| Apr 22, 10:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 21 min |
| Apr 22, 10:34 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 26 min |
| Apr 22, 1:27 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 48 min |
| Apr 22, 2:24 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.